Kansas, 2019

Hail in Kansas, June 1, 2019

June 1, 2019 · NWS DDC · 3 events in 3 counties and zones

There were a few reports of hail that were near severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There were a few reports of hail that were near severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 4:08 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 1, 4:08 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
508 AM CDT Sat Jun 1 2019

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1211 AM CDT Sat Jun 1 2019

Short term models are still suggesting an area of convection
developing during the early morning hours from Syracuse to Ashland
with a modest low level jet combining with a 700 mb shortwave.
CAPE values around 1000 J/kg will provide the possibility of some
hail and wind if these thunderstorms develop. Most of this
activity should subside after sunrise.

Through the day we should see the atmosphere recover as highs get
into the low to mid 80s with dewpoints highest the farther east
you go. Mid 60 dewpoints should lead to an area of 2000-3000 CAPE
from Dodge on east with a slow moving cold front moving into the
area of instability. Thunderstorms should break out by late
afternoon with a hail and wind threat. Thunderstorms should
continue to break out through the evening as more shortwaves move
in from the southwest from the upper level trough in the desert
southwest.

Convection should subside by sunrise Sunday morning as overnight
lows range from the mid 50s in the west to the mid 60s in the
east.

.LONG TERM...(Sunday through Friday)
Issued at 140 AM CDT Sat Jun 1 2019

The persistent pattern of a stalled out frontal boundary combining
with upper level shortwaves ejecting from a slow moving closed low
in the desert southwest will provide more chances of rain
throughout the next 7 days with perhaps the lone exception being
Friday.

Sunday's storm and severe chances will depend a lot on how the
convection on Saturday night evolves and if we can have some
decent sunshine/heating during the day to ramp up the instability
again. The next round of storms looks to develop in eastern
Colorado and northeast New Mexico and move into the region by
evening. Forecast CAPE values in far southwest Kansas look to
reach 2000 by the time the storms enter and skew t soundings look
to have an inverted V setup. Hence the chance of hail and winds
looks best at this point along the Colorado border. Depending on
how the heating evolves further east will determine if the severe
risk will be higher or not. Storms continue to move through the
region overnight into Monday with heavy rain as a possibility.
Forecast PW values will range from 1.5 inches to nearly 2 inches.
A little early at this point to determine if a flash flood watch
is needed...but given the already saturated ground it won't take
much heavy rain to bring about more flooding problems again.

Monday will once again depend on how the morning convection
subsides and if the atmosphere can recharge with diurnal heating
again. Long term models once again suggest a MCS complex coming
out of eastern Colorado and going through western Kansas in the
evening/overnight. Skew t indicate more inverted V soundings for
areas along the Colorado border and CAPE values over 2000 so wind
and hail will be a threat again. PW values will stay high as
well...so it could basically be a repeat of what we see Sunday
night.

Tuesday...rinse and repeat. Although more convection is suggested
Tuesday night with a stalled out frontal boundary in southwest
Kansas that could ignite convection earlier in the evening
combining with another MCS coming out of eastern Colorado.

It's not until Thursday night into Friday the main upper low
reaches the central plains and moves eastward. Hence Friday could
be the only day in the next 7 where POPs could legitimately be
low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 454 AM CDT Sat Jun 1 2019

Isolated storms may linger through 12Z around DDC and LBL but for
the most part morning conviction should subside in these areas
shortly after sunset. Between 12-21Z VFR conditions with light
winds will occur. After 21Z thunderstorms will develop in
southwest Kansas and continue through 03Z which could affect DDC,
LBL, and GCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  62  81  61 /  40  40  20  50
GCK  82  60  81  59 /  40  40  20  40
EHA  85  59  81  59 /  40  40  40  50
LBL  87  61  82  61 /  30  40  20  40
HYS  84  60  78  60 /  10  20  20  50
P28  87  65  81  62 /  40  40  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 1, 1:58 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Sat Jun 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-020800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for severe weather is expected today between 4 and 10
pm. Main threats will be hail up to the size of golf balls and
damaging winds 60 mph or greater.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe weather could be possible again Sunday night into Monday
morning with hail, wind, and flooding rains possible. Storms will
be possible through Friday with more chances of severe storms and
flash flooding.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 10 PM today mainly
along and south of K-96.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 1, 3:28 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
428 AM CDT Sat Jun 1 2019

KSZ061-074-011015-
Stanton KS-Hamilton KS-
428 AM CDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 428 AM CDT/328 AM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Manter, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Johnson City.

LAT...LON 3781 10204 3784 10158 3754 10159 3763 10204
TIME...MOT...LOC 0928Z 273DEG 21KT 3772 10197

JJOHNSON
Special weather statement, Jun 1, 3:47 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
447 AM CDT Sat Jun 1 2019

KSZ062-011030-
Kearny KS-
447 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY COUNTY UNTIL 530
AM CDT...

At 447 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kendall, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lakin and Deerfield.

LAT...LON 3777 10151 3795 10151 3804 10112 3775 10113
TIME...MOT...LOC 0947Z 270DEG 15KT 3786 10142

JJOHNSON
Special weather statement, Jun 1, 3:51 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
451 AM CDT Sat Jun 1 2019

KSZ074-011015-
Stanton KS-
451 AM CDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 451 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

LAT...LON 3765 10204 3773 10159 3741 10161 3746 10204
TIME...MOT...LOC 0951Z 270DEG 14KT 3755 10197

JJOHNSON
Special weather statement, Jun 1, 4:12 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
512 AM CDT Sat Jun 1 2019

KSZ074-011045-
Stanton KS-
512 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 545 AM
CDT...

At 512 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and Big Bow.

LAT...LON 3743 10194 3772 10195 3773 10154 3739 10155
TIME...MOT...LOC 1012Z 272DEG 22KT 3752 10183

JJOHNSON

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kearny

When
June 1, 4:19 AM CST
Where
Kearny County, 0.88 mi SW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.960, -101.260

Hail, Gray

When
June 1, 5:57 AM CST
Where
Gray County, 4.43 mi W of Montezuma
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.590, -100.530

Hail, Meade

When
June 1, 6:23 AM CST
Where
Meade County, 0.69 mi N of Meade
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.290, -100.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839835, 839836, 839841.